‘Urgent crisis’: LA to make overdose antidote available in K-12 schools
(KTLA) — After several recent fentanyl-related overdoses, including the death of a 15-year-old girl, the Los Angeles Unified School District is providing all of its schools with a medication that can reverse opioid overdoses.
Superintendent Alberto Carvalho announced Thursday that naloxone, also known as Narcan, will be made available at all schools from kindergarten through 12th grade in the coming weeks, the LAUSD said in a press release. The county public health department will provide the medication for free.
“We have an urgent crisis on our hands,” Carvalho said in the release. “Research shows that the availability of naloxone along with overdose education is effective at decreasing overdoses and death — and will save lives.”
Authorities said at least seven teens, including 15-year-old Melanie Ramos, who died at Bernstein High in Hollywood, have overdosed in the past month from pills believed to contain fentanyl, a synthetic opioid 80 to 100 times more powerful than morphine.
The most recent overdose happened Saturday morning when a 15-year-old boy at STEM Academy of Hollywood located on the Bernstein campus was found unconscious by his mother in their Hollywood home.
He is expected to survive.
Earlier that day, paramedics responded to separate calls reporting possible overdoses of two teens in the area of Lexington Park, less than a half-mile from Bernstein High and a cluster of other schools. The teens are believed to have been students at the schools.
In addition to making the antidote available, the nation’s second-largest school district will begin an educational campaign that includes parent outreach and “peer-to-peer” counseling to warn students about the dangers of fentanyl.
“We will do everything in our power to ensure that not another student in our community is a victim to the growing opioid epidemic,” Carvalho said. “Keeping students safe and healthy remains our highest priority.”
The Associated Press contributed to this report.
Suggest a Correction